See Related Pages
- Symptoms of Allergies
- Allergy Diagnosis and Testing
- How are Allergies Treated?
- What if I Can’t Afford My Allergy Medications?
- Pregnancy and Allergies
- Pollen Allergy
- Eye Allergies – Allergic Conjunctivitis
- Mold Allergy
- Allergies to Dogs – Cats – Pets
- Allergy to Dust Mites
- Cockroach and Mice Allergy
- Insect Allergy
- Drug Allergy
- Food Allergies
- Complete Guide to Latex Allergy
- Allergy Statistics in the US
- Allergy Dictionary
- Allergy Webinars
What is a drug allergy?
If certain medications make your skin bloom with hives, cause light-headedness, nausea, difficulty breathing or stomach cramps, or make your throat or mouth swell, it could be the result of a drug allergy. Symptoms can begin within moments of ingesting a medication or up to several hours later.
Medications that most often cause a reaction include:
- Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen
- Drugs used in anesthesia
- Insulin (rarely)
- Chemotherapy drugs
Penicillin, an antibiotic, is the most common cause of drug-induced anaphylaxis. It causes approximately 400 deaths per year.
The most severe allergic reactions to medications usually happen when the medication is given as a shot or intravenously (directly into a vein).
Not every reaction to a medication is a drug allergy. An allergy is an IgE mediated response by the body to an allergen. Some reactions to medications are considered intolerances – where the body doesn’t mount an allergic response, it simply can’t process the medication well. Medications can also produce side effects, which again, aren’t allergies.
What are the symptoms of a drug allergy?
If you develop flushing or hives within a few hours of taking a medication, call a board-certified allergist. If symptoms are severe and involve multiple body organs – a skin rash, respiratory problems and/or digestive issues – it could be anaphylaxis. Call 911 and go to the emergency department immediately. Then you’ll need to schedule a visit with the allergist and get tested for a drug allergy.
If the diagnosis is confirmed, ask the allergist to do the following:
- prescribe you two epinephrine auto-injectors
- make a list of safe medications
- work with you to create an Allergy and Anaphylaxis Emergency Plan for treating as well as preventing future reactions.
What do you need to know about penicillin allergy?
Penicillin is the most common drug allergy and true penicillin allergy is serious – it kills 400 people a year. Anyone who is allergic to one type of penicillin should be considered allergic to all penicillin and should avoid the entire medication group. This includes the more than 15 chemically related drugs such as ampicillin, amoxicillin, amoxicillin-clavulanate and methicillin.
Up to 10 percent of people report being allergic to penicillin, according to the Centers for Disease Control and Prevention (CDC). However, recent studies reveal most people who believe they’re allergic to penicillin may actually be able to safely use it – either because they never were truly allergic or because they lost sensitivity over time.
An allergic reaction to penicillin in childhood does not automatically predict a reaction as an adult. Studies show only about 20 percent of people will be allergic to penicillin 10 years after their initial allergic reaction if they are not exposed to it again during this time period.
Avoiding penicillin without an allergy diagnosis is not the best idea. Alternative antibiotics to penicillin – often called “broad spectrum” – may be less effective in treating an infection, may cause unwanted side effects or may be more expensive. Don’t limit your treatment options – find out for sure whether you’re allergic.
The process is simple. First, the patient undergoes a series of skin prick tests using gradually increasing amounts of penicillin. A raised wheal at the site of the prick indicates allergy.
If the tests are negative, the next step is an oral challenge – drinking a tiny dose of liquid penicillin to see if you are allergic.. Testing should only be conducted by an allergist trained to recognize and treat potential allergic reactions.
If you think you are allergic to penicillin, see a board-certified allergist for testing. Don’t wait until you’re in a medical emergency.
If you are allergic to penicillin, talk with your physician and pharmacist before taking any new medicine to confirm it’s not penicillin-based.
Are all adverse drug reactions due to a drug allergy?
People can have various adverse reactions to drugs or medications, but most of these are not allergic reactions.
A drug allergy is caused from a person’s immune system thinking the medication is harmful. Examples of a medication allergy may include anaphylaxis from an antibiotic, angioedema (swelling in layers of the skin) from an ACE inhibitor or a rash from aspirin. However, most drug reactions are not allergic reactions and do not involve the immune system. Examples of reactions not involving the immune system include:
- side effects
- drug toxicity
- drug interactions
The impact of a reaction to medication can range from annoying to severe. People commonly think about chemotherapy and its many medication side effects such as nausea, vomiting, hair loss, and low white blood cell counts. Many people experience constipation with narcotic medications. Antibiotics may cause abdominal pain and diarrhea. These are just a few examples of common drug side effects.
Sometimes the reaction may even require additional treatment or medicine. Other times, the side effects may be severe enough that a doctor may choose to stop the medicine all together.
In addition to drug side effects, drug toxicity can occur when too much of a drug is in a person’s body (can be unintentional or intentional). Drug toxicity can show up in a variety of different ways and can even lead to death in extreme cases.
Drugs can also interact with each other, with foods, or with supplements. This is why it is crucial for patients to let their doctors and pharmacists know of any medications (including over-the counter), vitamins and supplements they are taking.
How can I understand whether my medicine can cause an adverse drug reaction?
When you get a new prescription, it is a good idea to read over the information packet and discuss questions with a doctor or pharmacist so you can understand its potential for causing a drug allergy, side effects or other types of adverse drug reactions. It is also good practice to keep a list of medications and their doses in a wallet and update all healthcare providers when there are any changes. Remember that many medicines may look or sound alike, so don’t assume a doctor is always able to correctly identify it based on a description.
How are adverse reactions to drugs treated?
If a person is experiencing any symptoms of anaphylaxis, it is important to follow your emergency plan, administer epinephrine (if available) and seek emergency care. For non-anaphylactic reactions, discuss the symptoms with a doctor and/or pharmacist to help determine what, if any, treatment or changes to treatment need to be made.
Can you be allergic to vaccines?
People can be allergic to certain vaccines. Immediate allergic reactions or anaphylaxis to vaccines are very rare, though.
Reactions can include hives, swelling, cough, wheezing and difficulty breathing. Some may experience a drop in blood pressure. If symptoms are severe, the first line of treatment is epinephrine.
Some people are reporting allergic reactions to COVID-19 vaccines. CDC issued guidance for people with allergies. See the CDC issued guidance for people with allergies.
Certain vaccines — including the flu vaccine — contain small amounts of egg. If you are allergic to egg, consult with your doctor before getting a vaccine. Most people allergic to egg are able to receive the flu vaccine without an allergic reaction.
Some people may experience swelling or pain at the site of the vaccination, fatigue, or muscle or joint pain. These are not allergic reactions. They are normal side effects to the vaccine as the body builds protection.